Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

2-Complexes with Large 2-Girth


The 2-girth of a 2-dimensional simplicial complex X is the minimum size of a non-zero 2-cycle in \(H_2(X, {\mathbb {Z}}/2)\). We consider the maximum possible girth of a complex with n vertices and m 2-faces. If \(m = n^{2 + \alpha }\) for \(\alpha < 1/2\), then we show that the 2-girth is at most \(4 n^{2 - 2 \alpha }\) and we prove the existence of complexes with 2-girth at least \(c_{\alpha , \epsilon } n^{2 - 2 \alpha - \epsilon }\). On the other hand, if \(\alpha > 1/2\), the 2-girth is at most \(C_{\alpha }\). So there is a phase transition as \(\alpha \) passes 1 / 2. Our results depend on a new upper bound for the number of combinatorial types of triangulated surfaces with v vertices and f faces.

This is a preview of subscription content, log in to check access.

Fig. 1


  1. 1.

    Alon, N., Hoory, S., Linial, N.: The Moore bound for irregular graphs. Graphs Comb. 18(1), 53–57 (2002)

  2. 2.

    Aronshtam, L., Linial, N., Łuczak, T., Meshulam, R.: Collapsibility and vanishing of top homology in random simplicial complexes. Discrete Comput. Geom. 49(2), 317–334 (2013)

  3. 3.

    Brooks, R., Makover, E.: Random construction of Riemann surfaces. J. Differ. Geom. 68(1), 121–157 (2004)

  4. 4.

    Diestel, R.: Graph Theory. Graduate Texts in Mathematics, vol. 173, 4th edn. Springer, Heidelberg (2010)

  5. 5.

    Dotterrer, D.: Higher dimensional distortion of random complexes. Math. Res. Lett. 22(5), 1295–1315 (2015)

  6. 6.

    Linial, N., Magen, A., Naor, A.: Girth and Euclidean distortion. Geom. Funct. Anal. 12(2), 380–394 (2002)

  7. 7.

    Linial, L., Meshulam, R.: Homological connectivity of random 2-complexes. Combinatorica 26(4), 475–487 (2006)

  8. 8.

    Sós, V.T., Erdős, P., Brown, W.G.: On the existence of triangulated spheres in \(3\)-graphs, and related problems. Period. Math. Hung. 3(3–4), 221–228 (1973)

Download references


L.G. was supported in part by a Simons Investigator Grant. M.K. gratefully acknowledges support from DARPA #N66001-12-1-4226, NSF #CCF-1017182 and #DMS-1352386, the Institute for Mathematics and its Applications, and the Alfred P. Sloan Foundation. All three authors thank the Institute for Advanced Study for hosting them in Spring 2011, when some of this work was completed.

Author information

Correspondence to Matthew Kahle.

Additional information

Editor in Charge: Kenneth Clarkson

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dotterrer, D., Guth, L. & Kahle, M. 2-Complexes with Large 2-Girth. Discrete Comput Geom 59, 383–412 (2018). https://doi.org/10.1007/s00454-017-9926-3

Download citation


  • Random simplicial complexes
  • Homology
  • Counting surfaces

Mathematics Subject Classification

  • 05C80
  • 55U10